Michigan, 2016

Winter Storm in Michigan, March 1 to 2, 2016

March 1 to 2, 2016 · NWS APX · 1 event in 1 county or zone

Low pressure moved up the Ohio Valley on the evening of the 1st. The associated snowfall reached northern lower Michigan, with generally moderate amounts of 3 to 6 inches.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Low pressure moved up the Ohio Valley on the evening of the 1st. The associated snowfall reached northern lower Michigan, with generally moderate amounts of 3 to 6 inches. However, as colder air wrapped back into the region that evening, lake enhancement was seen downwind of the Great Lakes. That snowfall was locally heavy, especially in parts of northern lower Michigan. The Alpena area picked up 8 to 11 inches of snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Mar 1, 10:42 AM EST, 18 minutes earlier.

Area forecast discussion, Mar 1, 10:42 AM EST, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1042 AM EST TUE MAR 1 2016

.UPDATE...
ISSUED AT 1009 AM EST TUE MAR 1 2016

FORECAST GENERALLY ON TRACK AS SURFACE LOW CONTINUES TO DEEPEN AS
IT MOVES EAST-NORTHEAST THROUGH THE OHIO VALLEY. SNOW CURRENTLY
FALLING ALONG AND SOUTH OF M-72...WITH PRECIPITATION HAVING A
DIFFICULT TIME WORKING NORTH INTO INCREASINGLY DRY AIRMASS.
PRECIPITATION SHIELD WILL SLOWLY WORK NORTH THIS AFTERNOON AS
AIRMASS SATURATES. STILL EXPECTING SOUTHEAST PARTS OF OUR AREA TO
BE BRUSHED WITH ENHANCED MID LEVEL F-GEN THIS AFTERNOON...RESULTING
IN HEAVIER SNOW AND BIGGER ACCUMULATIONS. CURRENT ADVISORY LOOKS
GOOD...WHERE A SOLID 3-6 INCHES WILL BE POSSIBLE. MADE A FEW
SMALL ADJUSTMENTS NORTHWARD IN THE EXTENT OF THE PRECIPITATION
SHIELD AS WELL...ALTHOUGH AMOUNTS NORTH OF M-32 WILL BE VERY
LIGHT.

&&

.NEAR TERM...(TODAY THROUGH TONIGHT)
ISSUED AT 335 AM EST TUE MAR 1 2016

HIGH IMPACT WEATHER: SEVERAL INCHES OF SNOWFALL ACROSS PORTIONS OF
NORTHEAST LOWER MICHIGAN.

SYNOPTIC PATTERN AND OBSERVATIONS:

EARLY MORNING ANALYSIS...HIGH PRESSURE WAS DRAPED ACROSS THE GREAT
LAKES WITH LIGHT WINDS AND TEMPERATURES IN THE SINGLE DIGITS AND
TEENS. THE MAIN WEATHER FEATURE WAS UPSTREAM ACROSS THE CENTRAL
PLAINS WHERE A LOW PRESSURE SYSTEM WAS BECOMING MORE ORGANIZED. THE
PARENT SHORTWAVE WAS DIGGING DOWN THE BACKSIDE OF TROUGHING THAT HAS
BEEN SETTLED IN OVER THE EASTERN HALF OF THE COUNTRY. THE SHORTWAVE
TROUGH HAS TRENDED MORE NEGATIVELY TILTED WITH TIME...WITH LOW TO
MID LEVEL WAA INCREASING VIA A STRENGTHENING H8 LLJ. THIS WAS
FORCING MOISTURE INTO A TIGHTENING BAROCLINIC ZONE LAID OUT NORTH OF
A FRONTAL BOUNDARY ACROSS IL/IN/OH. ALSO...A DOUBLE UPPER JET
STRUCTURE WAS SEEMINGLY TRYING TO CONSOLIDATE INCREASING UPPER
DIVERGENCE NORTH OF THIS FRONT...AND SNOWS WERE EXPANDING WITH TIME
SINCE LAST EVENING FROM PARTS OF IA AND SRN WI/MN AND ACROSS SRN
LAKE MICHIGAN.

SYNOPTIC PATTERN AND WEATHER EVOLUTION:

THE SHORTWAVE TROUGH IS EXPECTED TO BECOME MORE NEGATIVELY TILTED
HEADING THROUGH THE DAY...WITH THE ASSOCIATED SFC LOW PRESSURE
DEEPENING WITH TIME AS IT TRACKS A BIT FURTHER NORTH OF THE OHIO
RIVER VALLEY. WHILE THE BRUNT OF THE STORM WILL STILL BE SOUTH OF
US...THIS PUSHES A BIT STRONGER FORCING INTO PORTIONS OF THE SRN
CWA...PARTICULARLY COUNTIES CLOSER TO SAGINAW BAY. HERE...THE BETTER
WAA/UPPER DIVERGENCE AND POSSIBLE PIECE OF FGEN LAYS OUT. OBVIOUSLY
THIS WILL LEAD TO HEAVIER SNOWFALL...BUT THERE IS ALSO SOMETHING
ELSE TO CONSIDER. THE DEEP MOISTURE AND FORCING WILL GET AT LEAST
SOME BOOST FROM THE LAKES. H8 TEMPERATURES WILL BE IN THE -12C TO
-14C RANGE WITH INCREASING EAST/NE FLOW COMING IN OFF LAKE HURON.
SOME OF THE HIGH RES DATA ALSO SUGGESTING A LITTLE LAKE HELP...AND
WHEN ALL IS TOLD...THINK IT WILL BE EASY TO SEE 3 TO 6 INCHES ACROSS
A GOOD CHUNK OF NE LOWER. HAVE ISSUED A WINTER WEATHER ADVISORY FOR
THIS AREA. WILL DEFINITELY HAVE TO KEEP AN EYE ON MAYBE ANOTHER TIER
OF COUNTIES WEST...AND MAYBE THE M-55 CORRIDOR AS WELL...WHERE THERE
WILL BE AROUND 3 INCHES. IT MAY BE SLIGHTLY TRICKY ACROSS THE GTV
BAY REGION...OUTSIDE OF THE BETTER SYNOPTIC SNOW. THERE WILL BE SOME
LIGHT SYSTEM SNOWS...BUT THEY TOO WILL HAVE SOME LAKE HELP WITH NE
WINDS BECOMING NORTH THROUGH THE DAY. 1-3 INCHES SEEM GOOD THROUGH
THERE...AIDED BY SOME LIGHTER LAKE EFFECT TONIGHT AS THE STORM
SYSTEM PASSES IN THE EVENING. AIR MASS IS QUITE DRY OVERNIGHT WITH
RELATIVELY SHALLOW INVERSION HEIGHTS UNDER 4KFT FOR ADDITIONAL
ACCUMS UNDER AN INCH IN THE NNW/NW FLOW REGIMES.

EASTERN UPPER WILL BE MUCH MORE QUIET...LIGHT LAKE EFFECT ACROSS
PRIMARILY NW CHIPPEWA COUNTY WILL BRING ANOTHER INCH OF TWO OF
SNOWS. A ZONE AROUND THE STRAITS ARE LIKELY TO SEE LITTLE TO NO
SNOW.

HIGHS TODAY IN THE LOW TO MID 20S AND LOWS TONIGHT GENERALLY IN THE
SINGLE DIGITS AWAY FROM THE SNOWBELTS...WHICH WILL BE IN THE TEENS.
CAN ALSO SEE PROTECTED AREAS FROM THE WIND WHERE SKIES MAY BE ABLE
TO CLEAR LATE TONIGHT...GETTING BELOW ZERO.

&&

.SHORT TERM...(WEDNESDAY THROUGH THURSDAY NIGHT)
ISSUED AT 335 AM EST TUE MAR 1 2016

HIGH IMPACT WEATHER POTENTIAL: GENERALLY LIGHT LAKE EFFECT SNOW
SHOWERS WEDNESDAY INTO WEDNESDAY NIGHT.

PATTERN SYNOPSIS/EXPECTED EVOLUTION:

THE QUASI-PERMANENT (OVER THE LAST COUPLE OF MONTHS) UPPER LEVEL
TROUGHING ACROSS THE EASTERN TWO-THIRDS OF THE COUNTRY CONTINUES AS
RIDGING BUILDS ACROSS THE WEST COAST. SEVERAL SHORTWAVES ARE PROGGED
TO SLIDE THROUGH THE MEAN NORTHWESTERLY FLOW...REINFORCING THE SAID
TROUGHING OVERHEAD. AS TUESDAY-TUESDAY NIGHT'S LOW PRESSURE SYSTEM
TREKS TOWARD THE EAST COAST WEDNESDAY...COOLER AIR SPILLS INTO THE
NORTHERN GREAT LAKES FROM CANADA KICKING OFF LAKE EFFECT SNOW
SHOWERS IN THE TYPICAL NW/WNW FLOW SNOW BELTS OF NORTHWEST LOWER AND
EASTERN UPPER MICHIGAN THROUGH WEDNESDAY NIGHT. AT THE SAME TIME...A
MORE IMPRESSIVE WAVE RIDES UP AND OVER THE WEST COAST RIDGE DURING
THE DAY WEDNESDAY...DIVING INTO THE INTERMOUNTAIN WEST WEDNESDAY
NIGHT...WITH LEE SIDE CYCLOGENESIS ONGOING ACROSS THE PLAINS BY
THURSDAY MORNING. ALL INDICATIONS POINT TOWARD THAT SYSTEM STAYING
SOUTH OF THE AREA...BUT BEARS WATCHING AS IT HAS A SIMILAR FLAVOR TO
THE SYSTEM APPROACHING TUESDAY.

DETAILS:

WEDNESDAY-WEDNESDAY NIGHT: COOLER CANADIAN AIR CONTINUES TO SPILL
INTO THE NORTHERN TIER OF THE COUNTRY BEHIND TUESDAY'S DEPARTING
SYSTEM...ULTIMATELY AIDING IN WHAT LOOKS TO BE A PERIOD OF LAKE
EFFECT SNOW ACROSS THE TYPICAL NW/WNW FLOW LAKE BELTS OF NORTHWEST
LOWER AND EASTERN UPPER. FORECAST SOUNDINGS CONTINUE TO SUGGEST
MODEST LAKE EFFECT PARAMETERS BY MIDDAY WEDNESDAY WITH THE
ASSISTANCE OF AN ARRIVING MID-LEVEL SHORTWAVE. DELTA T'S OF 18-22 C
AND INVERSION HEIGHTS RISING TO 5-6 KFT WEDNESDAY AFTERNOON WILL
LIKELY PROVIDE AN UPTICK IN SNOW WITH LIGHT ACCUMULATIONS POSSIBLE.
A VARIABLE LOW LEVEL WIND FIELD WILL CERTAINLY BE A HINDRANCE ON THE
SETUP...BUT WILL CONTINUE WITH INCREASED POPS ACROSS THE NW/WNW FLOW
LAKE BELTS OF NORTHWEST LOWER AND EASTERN UPPER.

THURSDAY-THURSDAY NIGHT: LAKE EFFECT PARAMETERS FALL OFF THE TABLE
FAIRLY QUICKLY BY THURSDAY MORNING WITH DEEP LAYER DRYING UNDERWAY
...ALTHOUGH WOULDN'T BE SHOCKED TO SEE SOME FLURRIES CONTINUE OFF
AND ON...ESPECIALLY NEAR THE BIG LAKES. AS MENTIONED EARLIER...LOW
PRESSURE LOOKS OT PASS TO THE SOUTH THURSDAY...SKIRTING SOUTHERN
MICHIGAN WITH THE NORTHERN EDGE OF PRECIPITATION. THIS SYSTEM WILL
CERTAINLY BE ONE TO KEEP AN EYE ON AGAIN AS IT HAS SIMILARITIES TO
TUESDAY'S SYSTEM AND TRENDS OVER THE PAST FEW WEEKS HAVE BEEN TO
SHIFT STORM TRACKS TO THE NORTHWEST. IF THE CURRENT PROGS HOLD THEIR
COURSE...LITTLE OF CONSEQUENCE THROUGH THURSDAY NIGHT ASIDE FROM
CONTINUED CHILLY TEMPERATURES. IN TERMS OF TEMPERATURES...CONTINUE
TO SEE A TARGET OF OPPORTUNITY TO SIGNIFICANTLY IMPROVE ON MOS
GUIDANCE WEDNESDAY NIGHT AND AGAIN THURSDAY NIGHT AS SKIES ARE
EXPECTED TO BECOME PARTLY CLOUDY TO MOSTLY CLEAR AND CALM WINDS
ALLOWING FOR STRONG RADIATIONAL COOLING. HAVE DROPPED LOW TEMPS
SEVERAL DEGREES BELOW GUIDANCE WITH BELOW ZERO READINGS EXPECTED
ACROSS THE TYPICALLY COOLER SPOTS OF NORTHERN LOWER. WOULD NOT BE
SHOCKED TO SEE A FEW ISOLATED LOCATIONS TAG -5 F BY FRIDAY MORNING.
THUS...WITH THE COLD TEMPERATURES...ICE JAMS ON AREA RIVERS MAY
BECOME A CONCERN WITH QUICK SPIKES IN RIVER LEVELS NEEDING TO BE
CLOSELY MONITORED.

&&

.LONG TERM...(FRIDAY THROUGH MONDAY)
ISSUED AT 335 AM EST TUE MAR 1 2016

THE ONLY AREA OF POTENTIAL CONCERN THROUGH THE EXTENDED PERIOD
ARRIVES EARLY IN THE WEEKEND WITH A PRONOUNCED SHORTWAVE SET TO RACE
EAST ACROSS THE GREAT LAKES ON SATURDAY. LOOKS LIKE ALL AREAS WILL
HAVE THE CHANCE TO GET BACK INTO AT LEAST SOME LIGHT SNOWFALL BEFORE
CONDITIONS CLEAR SUNDAY.

THE OTHER MAIN STORY AND ONE THAT WARM WEATHER LOVERS WILL BE
EXCITED TO HEAR...UPPER LEVEL RIDGING BEGINS TO BUILD INTO THE
CENTER OF THE COUNTRY EARLY NEXT WEEK...BECOMING CENTERED OVERHEAD
BY THE MIDDLE OF NEXT WEEK. THIS WILL BRING MUCH WARMER TEMPERATURES
STARTING MONDAY...DARE I SAY FOR MORE THAN A DAY OR TWO? AS IT WAS
SAID YESTERDAY...THIS LOOKS LIKE IT MIGHT BE THE FINAL WEEK TO TAKE
ADVANTAGE OF MOST (IF NOT ALL) WINTER RECREATION AS NEXT WEEK'S
WARMTH WILL CERTAINLY MELT THE SNOW PACK.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z WEDNESDAY MORNING)
ISSUED AT 625 AM EST TUE MAR 1 2016

LOW PRESSURE WILL STRENGTHEN THROUGH THE DAY AND NIGHT WHILE
LIFTING ACROSS THE EASTERN GREAT LAKES. SNOW WILL OVERSPREAD MOST
OF NRN LOWER...WITH THE GREATEST OF ACCUMULATIONS SOUTH AND EAST
OF THE AIRPORTS. HOWEVER...MBL-APN COULD SEE 2-3 INCHES WITH
LESSERAMOUNTS HEADING NORTH. ONCE THE SYSTEM SNOW EXITS THIS
EVENING...MORE TYPICAL LIGHT LAKE EFFECT SNOWS WILL IMPACT NW
LOWER. WINDS WILL BACK FROM EASTERLY TO NORTH THEN NW THROUGH THE
TAF PERIOD BUT GENERALLY REMAIN UNDER 10 KTS...EXCEPT FOR SOME
GUSTY CONDITIONS LATER THIS AFTERNOON AND EVENING AT TVC/MBL.

SNOW RATIOS ROUGHLY 16:1 TO 18:1.

&&

.MARINE...
ISSUED AT 335 AM EST TUE MAR 1 2016

HIGH PRESSURE OVERHEAD IS RESULTING IN LIGHT WINDS OVER THE LAKES
RIGHT NOW...BUT DEEPENING LOW PRESSURE WILL LIFT THROUGH THE EASTERN
LAKES TONIGHT. THE LIGHT WINDS GRADUALLY BACK FROM NE TO NW THROUGH
THE DAY AND NIGHT AND STRENGTHEN WITH TIME. ADVISORY LEVEL SPEEDS
ARE EXPECTED ACROSS THE MAJORITY OF THE NEARSHORE WATERS SURROUNDING
LAKES MICHIGAN AND HURON FROM LATE THIS AFTERNOON TO POSSIBLY INTO
WEDNESDAY MORNING. WINDS THEN DROP BACK BELOW ADVISORY LEVELS. WILL
HAVE TO WATCH FOR THE POSSIBILITY OF A SIMILAR LOW PRESSURE SYSTEM
THAT COULD BRING BACK THE STRONGER WINDS FOR LATE THURSDAY AND
THURSDAY NIGHT.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 1 AM EST WEDNESDAY FOR MIZ030-035-
     036-041-042.

LH...SMALL CRAFT ADVISORY UNTIL 1 PM EST WEDNESDAY FOR LHZ349.

     SMALL CRAFT ADVISORY UNTIL 7 PM EST WEDNESDAY FOR LHZ347-348.

LM...SMALL CRAFT ADVISORY UNTIL 7 AM EST WEDNESDAY FOR LMZ323-342-
     344>346.

LS...NONE.
&&

UPDATE...KEYSOR
NEAR TERM...DICKSON
SHORT TERM...GILLEN
LONG TERM...GILLEN
AVIATION...DICKSON
MARINE...DICKSON
Hazardous weather outlook, Mar 1, 10:54 AM EST, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
1054 AM EST TUE MAR 1 2016

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-
042-021600-
STRAITS OF MACKINAC WITHIN 5NM OF MACKINAC BRIDGE INCLUDING
MACKINAC ISLAND-ST IGNACE TO FALSE DETOUR CHANNEL-
5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LIGHT MI INCLUDING
BOIS BLANC ISLAND-
PRESQUE ISLE LIGHT TO STURGEON PT MI INCLUDING THUNDER BAY
NATIONAL MARINE SANCTUARY-STURGEON POINT TO ALABASTER MI-
GRAND TRAVERSE BAY SOUTH OF A LINE GRAND TRAVERSE LIGHT TO
NORWOOD MI-SEUL CHOIX POINT TO 5NM WEST OF MACKINAC BRIDGE-
NORWOOD MI TO 5NM WEST OF MACKINAC BRIDGE INCLUDING LITTLE
TRAVERSE BAY-SLEEPING BEAR POINT TO GRAND TRAVERSE LIGHT MI-
POINT BETSIE TO SLEEPING BEAR POINT MI-
MANISTEE TO POINT BETSIE MI-
WHITEFISH BAY (U.S. PORTION)/WHITEFISH POINT TO POINT IROQUOIS MI-
ST. MARYS RIVER POINT IROQUOIS TO E. POTAGANNISSING BAY-CHIPPEWA-
MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM-
OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD-
OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO-
GLADWIN-ARENAC-
1054 AM EST TUE MAR 1 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN...
EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE
MICHIGAN...LAKE HURON AND LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT.

ACCUMULATING SNOW WILL FALL ACROSS PORTIONS OF NORTHEAST LOWER
MICHIGAN TODAY AND INTO THIS EVENING. SEE THE LATEST WINTER
WEATHER ADVISORY FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

COLDER WEATHER THIS WEEK WILL RESULT IN THE POTENTIAL FOR ICE
JAMS ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE
NATIONAL WEATHER SERVICE. REPORTS MAY BE MADE ONE OF THREE WAYS:

ONLINE:   WEATHER.GOV/GAYLORD

FACEBOOK: FACEBOOK.COM/NWSGAYLORD

TWITTER:  TWITTER.COM/NWSGAYLORD

&&

FOR MORE INFORMATION VISIT WEATHER.GOV/GAYLORD.

JK

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm. Local standard time, as filed.

Winter Storm, Alpena

When
March 1, 11:00 AM EST to March 2, 5:00 AM EST
Where
Alpena forecast zone
Reported by
Official NWS Observations
Coordinates
45.064, -83.460 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2016Every state in 2016This day in weather historyWarnings in Michigan, March 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627042.